Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 5, NWS El Paso, TX

August 12, 2005El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this flash flood warning at Aug 12, 2005, 11:30 AM MDT for El Paso County, Hudspeth County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2005, 11:30 AM MDT (17:30 UTC)
Expired
Aug 12, 2005, 1:30 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

Counties El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 47 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 5.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 121739
FFWEPZ
TXC141-229-121930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1130 AM MDT FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE EASTERN TWO THIRDS OF EL PASO COUNTY IN TEXAS EAST OF THE      
  FRANKLIN MOUNTAINS
  THIS INCLUDES THE CITIES OF...EL PASO...SOCORRO...MONTANA          
  VISTA...FORT BLISS...FABENS
  

* UNTIL 130 PM MDT

* AT 1126 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED   
FLOODING IN THE DOWNTOWN AREA. THE INTERNATIONAL AIRPORT HAS 
REPORTED UP TO 1.8 INCHES OF RAIN OVER THE LAST TWO HOURS. DOPPLER 
WEATHER RADAR HAS INDICATED UP TO 2.5 INCHES OF RAINFALL OVER THE 
LAST 3 HOURS ALONG THE EASTERN EDGE OF LOOP 375.

* THESE STORMS ARE MOVING SLOWLY TO THE SOUTHEAST AROUND 5 TO 10 MPH.

LAT...LON 3199 10644 3178 10644 3155 10623 3143 10608
      3141 10599 3199 10601

$$

20 NOVLAN
2 follow-up statements
000 
WGUS74 KEPZ 121837
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1224 PM MDT FRI AUG 12 2005

TXC141-229-121930-
EL PASO TX-HUDSPETH TX-
1224 PM MDT FRI AUG 12 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 130 PM MDT FOR EL PASO 
COUNTY...

AT 1218 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
ESPECIALLY IN THE DOWNTOWN AREA AROUND THE AREAS OF MARKET 
STREET...CLARK...AND GATEWAY WEST. ALSO SOME STREET CLOSURES HAVE 
BEEN REPORTED IN THE VICINITY OF MONTANA AND MCRAE.

THE INTERNATIONAL AIRPORT HAS REPORTED 2.20 OF RAINFALL SINCE 7 AM 
THIS MORNING.

THESE STORMS ARE SHOWING VERY LITTLE MOVEMENT TO EVEN BACK BUILDING 
TOWARD THE WEST PART OF EL PASO AT THIS TIME.

DO NOT TRAVEL INTO ANY AREA WHERE RAIN IS COVERING THE 
ROAD...REMEMBER TO PLAY IT SAFE AND TURN AROUND...DONT DROWN.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MONTANA VISTA
AND FORT BLISS.

LAT...LON 3199 10644 3178 10644 3155 10623 3143 10608
      3141 10599 3199 10601

$$

20 NOVLAN
000 
WGUS74 KEPZ 121932
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1225 PM MDT FRI AUG 12 2005

TXC141-229-122000-
EL PASO TX-HUDSPETH TX-
1224 PM MDT FRI AUG 12 2005

...THE FLASH FLOOD WARNING HAS EXPIRED AT 130 PM MDT FOR EL PASO 
COUNTY...

ALTHOUGH THE IMMEDIATE THREAT OF VERY HEAVY RAINFALL AND RUNOFF HAS 
DIMINISHED CONSIDERABLY ACROSS EL PASO COUNTY...A FLASH FLOOD WATCH 
FOR SOUTH CENTRAL NEW MEXICO AND FAR WEST TEXAS CONTINUES IN EFFECT 
UNTIL 1000 PM THIS EVENING. SCATTERED TO NUMEROUS THUNDERSTORMS 
CONTINUE ACROSS THE REGION AND THE POTENTIAL FOR LOCAL FLOODING 
RAINFALL AND EVEN AN ISOLATED SEVERE THUNDERSTORM STILL EXITS.

SOME AREAS IN EL PASO COUNTY STILL REMAIN FLOODED FROM PREVIOUS 
STORMS. THE INTERNATIONAL AIRPORT ALONE HAS REPORTED 2.20 OF 
RAINFALL SINCE 7 AM THIS MORNING.

DO NOT TRAVEL INTO ANY AREA WHERE RAIN IS COVERING THE 
ROAD...REMEMBER TO PLAY IT SAFE AND TURN AROUND...DONT DROWN.

MONITOR LOCAL MEDIA REPORTS FOR ROAD PROBLEMS AND CLOSURES. 
MONITOR YOUR LOCAL MEDIA OR NOAA WEATHER RADIO OR WEATHER.GOV/EL 
PASO FOR THE LATEST WEATHER CONDITIONS


LAT...LON 3199 10644 3178 10644 3155 10623 3143 10608
      3141 10599 3199 10601

$$

20 NOVLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:25 AM MDT, 8 hours 5 minutes earlier.

Area forecast discussion, Aug 12, 3:25 AM MDT, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
325 AM MDT FRI AUG 12 2005

.SYNOPSIS...
ABUNDANT MOISTURE AND AN UNSTABLE AIRMASS WILL ALLOW SCATTERED
THUNDERSTORMS TO FORM AGAIN TODAY THROUGH SUNDAY. SOUTHWEST FLOW
ALOFT WILL BEGIN PUSHING SOME OF THE MOISTURE EAST OF THE AREA ON
MONDAY AND TUESDAY THOUGH ISOLATED THUNDERSTORMS WILL
CONTINUE...MOSTLY EAST OF THE RIO GRANDE VALLEY.

&&

.DISCUSSION...
ABUNDANT MOISTURE...THOUGH NOT PARTICULARLY HIGH PWS...CONTINUE
ACROSS THE CWA TODAY. THE CWA IS STILL UNDER A SOUTHEAST FLOW ALOFT
BUT AN UPPER LOW JUST WEST OF THE BAJA IS BEGINNING TO BRING
SOUTH/SOUTHWEST FLOW TO THE AREA...THOUGH MAINLY STILL OVER ARIZONA.
WILL CONTINUE SCATTERED THUNDERSTORMS TODAY AS MODELS SHOW GOOD
INSTABILITY AND FAIRLY UNIFORM MOISTURE ACROSS THE AREA. THE
MODELS...ESPECIALLY THE ETA...SHOW GOOD CONVERGENCE IN THE EAST THIS
AFTERNOON. THIS COULD CONCENTRATE CONVECTION IN THIS AREA...HOWEVER
HUDSPETH...EASTERN EL PASO AND SOUTHWESTERN OTERO COUNTIES ALL
RECEIVED LARGE AREAS OF MODERATE/HEAVY RAINFALL LAST NIGHT. THIS MAY
HELP TO INHIBIT SOME CONVECTION THIS AFTERNOON.

UPPER LOW MOVES A BIT FURTHER EAST SATURDAY...ENOUGH TO BRING MORE
SOUTHERLY FLOW AND POSSIBLY MORE OF THE MAIN MOISTURE PLUME BACK
OVER THE AREA. WILL KEEP SCATTERED THUNDERSTORMS IN SATURDAY/SUNDAY.
WIND PROFILES ALSO BECOME A BIT MORE CONDUCIVE TO SOME SEVERE STORMS
AS WINDS BEGIN STRONGER VEERING...ESPECIALLY IN THE EAST.

MODEL DIFFERENCE FURTHER OUT AS GFS LIFTS UPPER LOW OUT AND BRINGS
IN A BIT DRIER SOUTHWEST FLOW. ETA KEEPS INTENSIFIES UPPER LOW OVER
ARIZONA AND HENCE DOES NOT DRY OUT THE AREA. GFS PATTERN JUST LOOKS
BETTER RIGHT NOW SO WILL LEAN TO THAT SOLUTION. BACK TO ISOLATED
THUNDERSTORMS MONDAY THROUGH THURSDAY AND EVEN TOOK OUT POPS IN THE
WESTERN LOWLANDS BY TUESDAY AS DRYING AND STABILIZATION DEVELOPS IN
THAT AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 96  72  93  70  91 /  20  30  20  30  20
SIERRA BLANCA TX        95  68  93  67  88 /  20  30  20  30  20
LAS CRUCES              95  71  92  70  91 /  20  30  20  30  20
ALAMOGORDO              92  67  91  65  87 /  30  30  20  30  20
CLOUDCROFT              71  50  69  48  66 /  40  40  30  40  30
TRUTH OR CONSEQUENCES   94  68  92  67  87 /  30  30  20  30  20
SILVER CITY             87  60  84  58  81 /  40  40  40  40  30
DEMING                  95  69  93  69  91 /  20  30  30  30  20
LORDSBURG               94  68  92  68  89 /  30  40  30  40  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM, TX...NONE.

&&

17 HEFNER
Hazardous weather outlook, Aug 12, 11:00 AM MDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1100 AM MDT FRI AUG 12 2005

NMZ022>025-030>032-TXZ055-056-122200-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1100 AM MDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING.
PRIMARY THREAT WILL BE LOCALLY HEAVY RAIN WITH ISOLATED STORMS
PRODUCING OVER ONE INCH OF RAIN CAUSING LOCALLIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

FRIDAY THROUGH SUNDAY...
SCATTERED SHOWERS AND THUNDERSTORMS. PRIMARY THREAT WILL CONTINUE TO
BE LOCALLY HEAVY RAINS AND FLASH FLOODING. A FEW STORMS MAY ALSO
PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH.

MONDAY THROUGH WEDNESDAY...
COVERAGE OF THUNDERSTORMS WILL DECREASE TO ISOLATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH SUNDAY.

BIRD

In the hours before

Special weather statement, Aug 12, 9:41 AM MDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
941 AM MDT FRI AUG 12 2005

TXZ055-121700-
EL PASO TX-
INCLUDING THE CITIES OF...ANTHONY...CANUTILLO...EL PASO...FABENS...
FORT BLISS...MONTANA VISTA...SAN ELIZARIO AND SOCORRO
941 AM MDT FRI AUG 12 2005

...THUNDERSTORMS AND SHOWERS OVER EAST EL PASO THIS MORNING...

AT 945 AM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS THAT
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER NORTHERN AND
EASTERN PORTIONS OF EL PASO CITY. THESE STORMS ARE SLOWLY DRIFTING
SOUTHEAST TOWARDS FAR EAST EL PASO AND THE LOWER VALLEY OF EL PASO
COUNTY.

THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...DEADLY
LIGHTNING...WIND GUSTS TO 40 MPH. HOWEVER THE MAIN THREAT FROM THESE
STORMS IS HEAVY RAIN.  LOCALIZED FLOODING ALONG DRAINAGES...
ARROYOS...AND LOW LYING AREAS AND ROADS IS POSSIBLE NEAR THESE
STORMS. PERSONS SHOULD AVOID DRAINAGES AND ARROYOS WHEN
RAIN IS NEARBY. DRIVERS SHOULD NOT ATTEMPT TO CROSS ANY FLOODED
ROADS. TURN AROUND DONT DROWN.

BIRD

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.